Topic: Side effects getting worse
Wow, something changed dramatically with this last cycle of chemo (Gem/Cis). My wife had gone through 5 cycles (10 infusions) and we were able to manage the effects well over the duration. The side effects were mainly fatigue and nausea. During the off week off cycle 5, she seemed to have more energy, appetite, and positive attitude.
But this past cycle has been horrible and unpredictable. It started two weeks ago. Immediately after the first infusion, she felt bad. Usually it was just fatigue right away and then nausea 24 hours later. But we felt we had a good handle on her side effects.
The nausea started immediately. The fatigue was worse. But then, her appetite went completely. Followed by diarrhea, which was so strange since we've been dealing with constipation since day one. We thought she was starting to get through it, but then the second infusion happened this past Tuesday and all the issues returned, with worse effects.
We contacted the doctor, but as significant as this change was, it did not seem to surprise anyone in the office. i.e. they told us to keep giving the anti-nausea meds, try to feed her every hour, etc. etc.
I know there is a cumulative effect of chemo, but I struggle that she hit it so quickly. Going from probably the best "off" week we've had to the worst chemo week - with just one additional infusion - is hard for me to grasp.
Have other had this dramatic impact at some point in their chemo regimen? Is this normal?